Alert archive / Montana / Flash Flood Warnings in 2009
Flash Flood Warning 4, NWS Billings, MT
NWS Billings, MT issued this flash flood warning at Jul 2, 2009, 12:56 PM MDT for Big Horn County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 2, 2009, 12:56 PM MDT (18:56 UTC)
- Expired
- Jul 2, 2009, 3:50 PM MDT
- In force
- 3 hr
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
- Flood severity
- None
County Big Horn County, MT
The radar
The Billings radar (KBLX), 99 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 6.9 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1511 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 12:00 PM MDT, 56 minutes earlier.
Area forecast discussion, Jul 2, 12:00 PM MDT, 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
1200 PM MDT THU JUL 2 2009
.SHORT TERM...VALID FOR TDY AND FRI...
UPDATED FOR SEVERE THUNDERSTORM WATCH.
TWEAKED MORNING POP GRIDS FOR THE MORNING UPDATE. ISOLATED
SHOWERS/THUNDERSTORMS ARE FORMING OVER WESTERN AND CENTRAL ZONES
THIS MORNING. ELEVATED INSTABILITY IS PRESENT AND MODEL
PRECIPITABLE WATERS ARE AROUND 1 INCH. THEREFORE...EXPECT BRIEF
HEAVY RAINFALL...LIGHTNING AND POSSIBLY SOME SMALL HAIL WITH
THESE ISOLATED CELLS. WILL CONTINUE TO MONITOR POSSIBLE ACTIVITY
FOR THIS AFTERNOON. MUCH OF THE CWA REMAINS UNDER A SLIGHT RISK
FOR SEVERE THUNDERSTORMS TODAY. SCHUKNECHT
.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
MEDIUM RANGE GUIDANCE IN FAIRLY GOOD AGREEMENT THROUGH THE
EXTENDED FORECAST. THE BETTER MOISTURE ACROSS THE REGION LATE IN
THE WEEK WILL BEGIN TO SHIFT EAST OF THE REGION BY THE WEEKEND AS
UPPER HEIGHTS BUILD SLIGHTLY. ALSO...AS A STRONG UPPER TROUGH DIGS
INTO THE PACIFIC NORTHWEST...A DRIER SOUTHWESTERLY FLOW DEVELOPS
INTO THE EARLY PART OF NEXT WEEK. STILL CANT RULE OUT AN ISOLATED
STORM WITH WEAK UPPER LEVEL IMPULSES RIDING THROUGH THE FLOW...ESPECIALLY
WITH AFTERNOON INSTABILITY. AS TROUGH APPROACHES AND STRONGER
ENERGY EJECTS ACROSS THE AREA TOWARD THE MIDDLE PART OF NEXT
WEEK...THUNDERSTORM CHANCES WILL LIKELY BE ON THE INCREASE AGAIN.
WITH THE DRIER SOUTHWEST FLOW FOR SUNDAY INTO TUESDAY...THERMAL
RIDGE ADVANCES ACROSS THE AREA FOR THE WARMEST TEMPERATURES FOR
THE FORECAST PERIOD WITH READINGS APPROACHING 90 AGAIN. FRIEDERS
&&
.AVIATION...
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY WITH BRIEF HEAVY
RAIN...GUSTY WINDS AND HAIL POSSIBLE NEAR ANY STORMS. STORM
COVERAGE WILL BE GREATER OVER EASTERN MONTANA THIS AFTERNOON.
BRIEF MVFR CONDITIONS MAY BE POSSIBLE IN THE STRONGER CELLS.
ACTIVITY WILL DECREASE OVERNIGHT WITH ADDITIONAL DEVELOPMENT ON
FRIDAY. BORSUM
&&
.PRELIMINARY POINT TEMP/POPS...
TDY FRI SAT SUN MON TUE WED
-------------------------------------------------------
BIL 081 059/086 059/085 059/088 060/089 060/087 061/086
3/T 33/T 32/T 22/T 22/T 22/T 22/T
LVM 079 049/082 051/084 050/084 052/083 051/081 051/081
4/T 44/T 34/T 43/T 32/T 33/T 33/T
HDN 083 053/088 055/088 056/091 057/094 056/091 057/089
3/T 33/T 33/T 22/T 22/T 22/T 22/T
MLS 083 061/087 062/085 060/088 062/092 063/090 064/087
2/T 22/T 22/T 22/T 22/T 22/T 22/T
4BQ 081 056/080 058/084 056/088 058/093 059/091 060/088
3/T 53/T 33/T 22/T 22/T 22/T 22/T
BHK 078 056/079 059/083 056/085 058/089 059/089 059/085
2/T 33/T 32/T 22/T 12/T 22/T 22/T
SHR 081 054/085 055/083 052/086 053/090 054/088 054/085
4/T 54/T 44/T 33/T 32/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 538 IN EFFECT UNTIL 7 PM MDT THIS
EVENING FOR ZONES 30>33-36>38-57-58.
WY...SEVERE THUNDERSTORM WATCH 538 IN EFFECT UNTIL 7 PM MDT THIS
EVENING FOR ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jul 2, 12:02 PM MDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 1202 PM MDT THU JUL 2 2009 MTZ028>042-056>058-063>068-WYZ098-099-031815- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 1202 PM MDT THU JUL 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM MDT FOR PORTIONS OF SOUTH CENTRAL AND SOUTHEAST MONTANA. SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE REGION THIS AFTERNOON AND EVENING. SOME OF THE STORMS COULD PRODUCE LARGE HAIL AND STRONG WINDS WITH THE STRONGEST STORMS EXPECTED EAST AND SOUTH OF BILLINGS. IN ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS AGAIN ON FRIDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 2, 12:40 PM MDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1240 PM MDT THU JUL 2 2009
MTZ031-032-036-058-021930-
CUSTER MT-NORTHERN ROSEBUD MT-POWDER RIVER MT-SOUTHERN ROSEBUD MT-
1240 PM MDT THU JUL 2 2009
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ROSEBUD...NORTHWESTERN
POWDER RIVER AND WESTERN CUSTER COUNTIES UNTIL 130 PM MDT...
AT 1237 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS OVER ROSEBUD COUNTY ALONG A LINE FROM ROCK
SPRINGS TO LAME DEER MOVING EAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...ASHLAND...HATHAWAY...
BRANDENBERG...SHEFFIELD...HORTON...PARAGON...ULMER...GARLAND AND
STACEY.
LAT...LON 4685 10610 4621 10583 4536 10586 4520 10672
4568 10671 4572 10688 4683 10676
TIME...MOT...LOC 1839Z 275DEG 18KT 4597 10630The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 11:18 AM MDT | Severe Thunderstorm Warning | BYZ | Big Horn | 57 min |
| Jul 2, 11:23 AM MDT | Severe Thunderstorm Warning | BYZ | Rosebud | 43 min |
| Jul 2, 12:14 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn | 61 min |
| Jul 2, 12:40 PM MDT | Special Weather Statement | BYZ | Rosebud | 50 min |
| Jul 2, 1:04 PM MDT | Severe Thunderstorm Warning | BYZ | Custer, Rosebud | 30 min |
| Jul 2, 1:08 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Rosebud | 52 min |
| Jul 2, 1:49 PM MDT | Severe Thunderstorm Warning | BYZ | Rosebud | 40 min |
| Jul 2, 2:17 PM MDT | Special Weather Statement | BYZ | Powder River | 43 min |
| Jul 2, 3:15 PM MDT | Special Weather Statement | BYZ | Park | 45 min |
| Jul 2, 3:22 PM MDT | Special Weather Statement | BYZ | Powder River | 38 min |
| Jul 2, 4:16 PM MDT | Severe Thunderstorm Warning | BYZ | Musselshell | 59 min |
| Jul 2, 4:23 PM MDT | Special Weather Statement | BYZ | Sweet Grass | 52 min |
| Jul 2, 4:38 PM MDT | Special Weather Statement | BYZ | Golden Valley | 52 min |
| Jul 2, 5:14 PM MDT | Severe Thunderstorm Warning | BYZ | Musselshell | 30 min |
| Jul 1, 6:07 PM MDT | Special Weather Statement | BYZ | Sheridan | 38 min |
| Jul 1, 6:33 PM MDT | Severe Thunderstorm Warning | BYZ | Sheridan | 27 min |
| Jul 1, 7:35 PM MDT | Special Weather Statement | BYZ | Sheridan | 40 min |
Nearby
Flash Flood Warnings in Montana, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.